Hail, Custer
- When
- August 27, 6:30 PM CST
- Where
- Custer County, 2.67 mi WNW of Anselmo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.630, -99.920
A lone supercell dropped hail up to quarter size through Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A lone supercell dropped hail up to quarter size through Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 27, 5:56 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 656 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 333 PM CDT Mon Aug 27 2018 Over the last two hours previously ongoing convection has tapered off across the far southwest NEB Panhandle into far west central NEB. Otherwise, latest satellite shows mostly sunny skies with altocu noted across parts of the southern Panhandle and far northeast CO noted. The surface lee-side low will deepen near the Front Range this afternoon and its associated surface front across western and central NEB will shift southward out the area by late evening. Of which, there is potential for isolated to widely- scattered thunderstorms late afternoon-early tonight across portions of northern NEB along and near the boundary supported by broad forcing from ascent attributable to an approaching shortwave trough. Some uncertainty in areal coverage and overall likelihood exists given convective inhibition and dry environment per SPC mesoanalysis. Threat for storms should diminish by late evening. Much cooler temperatures prevail tomorrow with highs 8 to 16 degrees below seasonable normals - mid 60s to mid 70s, warmest towards south central NEB. .LONG TERM...(Tuesday night through Monday) Issued at 333 PM CDT Mon Aug 27 2018 Wednesday and Thursday will be characterized by warming and drying conditions as high pressure aloft builds and a quasi-zonal flow prevails. Modest 500 hPa rises spread across the Northern and Central Plains Wednesday with a low amplitude ridge extending across the Northern Plains and a mid-level high positioned across the Southern Plains. The ridge shifts east Thursday with the mid- level high evolving towards the southern Rockies. Meanwhile, an embedded disturbance late Thursday brings low-end chances across far north central NEB. 850 hPa temperatures will continue to warm with low-level southerly flow prevailing and a sharpening lee- side trough to the west Thursday. Of which, highs are expected to be 5-10 degrees warmer Thursday compared to Wednesday with 80s to lower 90s forecast at this time, warmest in the Panhandle and far western NEB. Next upper-level trough and lead shortwave tracks from the Pacific Northwest late Thursday into the Northern Plains by late Friday with a zonal flow still prevailing aloft over NEB. Meanwhile, surface low pressure will evolve ahead Thursday night over the Central High Plains with a weak cold front anticipated to advance southeastward into the area Friday with cooler highs occurring then Saturday. Thereafter guidance continues a trend with low chances Saturday night and beyond, albeit with confidence below- average. Otherwise, generally seasonable highs are expected Saturday and beyond at this point. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 656 PM CDT Mon Aug 27 2018 An isolated strong thunderstorm between KTIF and KBBW early this evening. Otherwise, fairly quiet weather with VFR conditions. Tonight, a cold front will push through, with winds turning north and breezy into Tuesday morning. Some MVFR ceilings behind the front Tuesday morning, including KVTN. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 322 PM CDT Mon Aug 27 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-282030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Mon Aug 27 2018 /222 PM MDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered thunderstorms are possible late this afternoon and evening, mainly across the northern Sandhills and north central Nebraska. Strong or severe storm is possible with the greatest chance mainly north of a line from Oshkosh to Tryon to Chambers. The main hazards will be hail, damaging winds and lightning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation possible late this afternoon and early evening across the northern Sandhills and north central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 638 PM CDT MON AUG 27 2018 NEZ025-026-037-038-280030- Custer NE-Thomas NE-Blaine NE-Logan NE- 638 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTHWESTERN CUSTER...WESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES UNTIL 730 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Stapleton, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dunning, Halsey, Linscott and Brown Lake. This includes the following highways... Highway 2 between mile markers 226 and 253. Highway 83 between mile markers 123 and 133. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4163 10051 4174 10059 4203 10009 4168 9986 TIME...MOT...LOC 2337Z 258DEG 31KT 4171 10047 Roberg
Special Weather Statement National Weather Service North Platte NE 641 PM CDT MON AUG 27 2018 NEZ008-280030- Brown NE- 641 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 730 PM CDT... At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near Johnstown, or 13 miles west of Ainsworth, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnstown, Antelope Peak, Keller Park State Recreation Area and Bobcat State Wildlife Management Area. This includes the following highways... Highway 183 between mile markers 197 and 201. Highway 20 between mile markers 226 and 234. LAT...LON 4254 10018 4263 10017 4276 9987 4260 9969 TIME...MOT...LOC 2340Z 249DEG 38KT 4259 10013 Roberg
The North Platte radar (KLNX), 65 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772944, 772945, 772946.